Montana, 2006

High Wind in Montana, February 1, 2006

February 1, 2006 · NWS TFX · 6 events in 6 counties and zones

A high wind event occurred over a wide area of North Central Montana during daylight hours on the 1st. Reported wind speeds include: gusts to 89 mph and 76 mph at the Choteau airport, a gust to 71 mph at Pendroy 1S, a gust to 66 mph at Cascade 5S, a gust to 63 mph at Garneill 3S, gusts to 62 mph at Belt 8N, Heart Butte and Chinook 11S, a gust to 59 mph at East Glacier Park 2E, and gusts to 58…

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A high wind event occurred over a wide area of North Central Montana during daylight hours on the 1st. Reported wind speeds include: gusts to 89 mph and 76 mph at the Choteau airport, a gust to 71 mph at Pendroy 1S, a gust to 66 mph at Cascade 5S, a gust to 63 mph at Garneill 3S, gusts to 62 mph at Belt 8N, Heart Butte and Chinook 11S, a gust to 59 mph at East Glacier Park 2E, and gusts to 58 mph at Great Falls 3WSW, Inverness 1W and Denton 2E.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Feb 1, 10:42 AM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Feb 1, 10:42 AM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1042 AM MST WED FEB 1 2006

.UPDATE...
WILL BE MAKING ONLY A FEW MINOR CHANGES TO THE FORECAST FOR TODAY.
ONE SHORTWAVE HAS MOVED EAST OF THE AREA WHILE THE NEXT WILL BE
MOVING IN LATER THIS MORNING INTO THE AFTERNOON. HAVE LOWERED SKY
COVER FOR THE REST OF THIS MORNING TO PARTLY CLOUDY OVER THE
PLAINS BUT WILL SEE AN INCREASE IN CLOUDS LATE THIS MORNING INTO
THIS AFTERNOON. WITH A WEAKLY UNSTABLE AIRMASS COULD SEE SOME
SHOWERS OVER PORTIONS OF CENTRAL AND SW MONTANA...MAINLY THE
MOUNTAINS. STRONG DOWNSLOPE SHOULD PREVENT MUCH CHANCE OF
PRECIPITATION FOR THE PLAINS. SPEAKING OF DOWNSLOPE HIGH WIND
WARNING STILL LOOKS ON TRACK. ALTHOUGH WINDS ARE BELOW HIGH WIND
CRITERIA AT THIS TIME..WITH HEATING THEY WILL MIX UP TO THE
STRONGER WINDS ALOFT. FORECAST HIGHS LOOK GOOD BUT DID RAISE BZN
(SEE TABLE BELOW).

&&

.AVIATION...
UPDATED 1742Z.
A STRONG UPPER LEVEL SYSTEM EMBEDDED IN THE WESTERLY FLOW ALOFT WILL
MOVE ACROSS MONTANA TODAY. THIS SYSTEM WILL BRING LOW CLOUDS AND
SNOW TO THE MOUNTAINS. THE PLAINS AND VALLEYS WILL BE SHADOWED FROM
THIS SYSTEM RESULTING IN ONLY BROKEN MID TO HIGH CLOUDS. STRONG
WESTERLY WINDS WITH GUSTS UP TO 50 KNOTS WILL EXTEND WELL OUT ONTO
THE PLAINS OF CENTRAL MONTANA THIS AFTERNOON...WHILE SOUTHWEST
MONTANA WILL SEE GUSTS UP 30 KNOTS. WINDS WILL START TO DECREASE
AFTER 00Z BUT REMAIN ON THE BREEZY SIDE THROUGH THE EVENING.
MOUNTAINS WILL BE OBSCURED ALONG THE CONTINENTAL DIVIDE HOWEVER VFR
CONDITIONS WILL PREVAIL ACROSS THE REMAINDER OF CENTRAL AND
SOUTHWEST MONTANA. MEIER

&&

.PREV DISCUSSION... (ISSUED 420 AM MST WED FEB 1 2006)

DISCUSSION...

TODAY THROUGH FRIDAY...A SHORTWAVE IS APPROACHING THE ROCKIES. IT
IS  MOVING FAIRLY QUICKLY AND WINDS WILL BE THE PROBLEM AND NOT
PRECIP. THE RIDGE BECOMES FLAT 12-18Z AS THE SHORTWAVE MOVES OVER
THE ZONES. STRONG MID LEVEL WINDS SHOULD HAVE NO TROUBLE MIXING DOWN
AS THE MIXING LAYER BECOMES QUITE HIGH BY MID-DAY. STRONG SURFACE
PRESSURE FALLS NORTH OF THE CANADIAN BORDER WILL TIGHTEN THE
SURFACE GRADIENT AND THE LEE TROF SHOULD CONTINUE TO DEEPEN. BY
TONIGHT...WEAK RIDGING RETURNS AND CONTINUES TO DEVELOP THROUGH
THURSDAY...WHEN IT BECOMES FLATTENED BY SEVERAL DISTURBANCES MOVING
ACROSS THE HIGH LINE. THE RIDGE QUICKLY REBUILDS AND THE AIRMASS
BECOMES QUITE DRY BY FRIDAY. WILL CONTINUE THE HIGH WIND WARNING FOR
THE NORTHERN ROCKIES...WILL UPGRADE CURRENT HIGH WIND WATCH TO A
WARNING. ZELZER

FRIDAY NIGHT THROUGH WEDNESDAY...RIDGE OVER THE ROCKIES FRIDAY NIGHT
WILL BE PUSHED EAST OF MY CWA BY SATURDAY AFTERNOON AS AN UPPER
LEVEL TROUGH MOVES INTO THE PACIFIC NORTHWEST. PRECIP WILL START
OVER THE FAR WESTERN MOUNTAINS SATURDAY AND SPREAD INTO THE
SOUTHWEST MOUNTAINS AND THE PLAINS BY SATURDAY NIGHT. PRECIP WILL BE
MAINLY SNOW THOUGH THERE WILL BE SOME RAIN MIXED ON SUNDAY OVER THE
PLAINS. TROUGH AND A SURFACE COLD FRONT WORK THEIR WAY THROUGH
MONTANA OVER THE WEEKEND AND BY SUNDAY NIGHT ARE INTO THE DAKOTAS AS
ANOTHER RIDGE BUILDS UP OVER THE WEST COAST. A SMALL SHORT WAVE
MOVING DOWN THROUGH THE RIDGE...MAINTAINING A SLIGHT CHANCE OF
MOUNTAIN SNOW MONDAY AND MONDAY NIGHT...WILL RETROGRADE AND DEVELOP
INTO A CUTOFF LOW OVER NORTHERN CALIFORNIA BY TUESDAY. AS A BROAD
HIGH MOVES OVER THE LOW WE WILL FINALLY SEE A BREAK FROM THE RECENT
PROGRESSIVE PATTERN AND A REDUCTION IN CLOUDS AND PRECIP.
TEMPERATURES THROUGH THE EXTENDED WILL VARY LITTLE...A COLD FRONT
PASSING THROUGH ON SUNDAY WILL DROP HIGHS CLOSER TO NORMAL FOR
MONDAY AND TUESDAY BUT WITH THE BIG HIGH DEVELOPING EXPECT A REBOUND
BY WEDNESDAY. THOMSON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  48  28  46  24 /  10  10  10  10
CTB  45  28  42  23 /  10  10  10  10
HLN  47  25  44  24 /  40  20  10  20
BZN  45  18  40  18 /  50  20  20  10
WEY  30   3  26   3 /  90  60  50  40
DLN  40  20  36  20 /  60  20  20  10
HVR  50  25  45  20 /  10  10   0   0
LWT  46  24  42  22 /  10  10  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR MTZ011-MTZ012-
MTZ013-MTZ044-MTZ045-MTZ046-MTZ047-MTZ049-MTZ050-MTZ051.

HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR MTZ009-MTZ010-
MTZ048.

&&

SHORT TERM...BLANK
LONG TERM...MEIER
AVIATION...MEIER

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Feb 1, 2:56 AM MST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
256 AM MST WED FEB 1 2006

MTZ009-010-048-021215-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
256 AM MST WED FEB 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING.

STRONG WEST WINDS 35 TO 50 MPH WITH GUSTS TO 70 MPH ARE EXPECTED.
LOCAL GUSTS TO 80 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011>013-044>047-049>051-021215-
HILL-CASCADE-CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
EASTERN TETON-JUDITH BASIN-FERGUS-
256 AM MST WED FEB 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TONIGHT

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 8 PM
MST THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT.

STRONG WEST WINDS 25 TO 40 MPH WITH LOCAL GUSTS OF 60 TO 70 MPH
ARE POSSIBLE. THE THREAT FOR HIGH WINDS WILL BE LOW IN THE EARLY
MORNING BUT INCREASE BY AFTERNOON. THE THREAT FOR HIGH WINDS WILL
THEN DIMINISH AFTER DARK AND BECOME LOW BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-014-015-052>055-021215-
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON-
BROADWATER-MEAGHER-GALLATIN-
256 AM MST WED FEB 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

6 high wind. Local standard time, as filed.

High Wind, Cascade

When
February 1, 11:58 AM MST
Where
Cascade forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Eastern Teton

When
February 1, 12:43 PM MST
Where
Eastern Teton forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
TRAINED SPOTTER

High Wind, Eastern Pondera

When
February 1, 1:39 PM MST
Where
Eastern Pondera forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
DEPT OF HIGHWAYS

High Wind, Fergus

When
February 1, 1:48 PM MST
Where
Fergus forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
DEPT OF HIGHWAYS

High Wind, Hill

When
February 1, 2:37 PM MST
Where
Hill forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
DEPT OF HIGHWAYS

High Wind, Blaine

When
February 1, 4:02 PM MST
Where
Blaine forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
TRAINED SPOTTER

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491645, 5491648, 5491646, 5491649, 5491644, 5491647.